Virginia, 2007

Hail and Damaging Winds in Virginia, June 19, 2007

June 19, 2007 · NWS RNK · 10 events in 7 counties and zones

Severe thunderstorms produced wind damage and hail up to the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$41,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Severe thunderstorms produced wind damage and hail up to the size of quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 19, 12:13 PM EST, 19 minutes earlier.

Area forecast discussion, Jun 19, 12:13 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
113 PM EDT TUE JUN 19 2007

.SYNOPSIS...
VERY WARM AND DRY HIGH PRESSURE BREAKS DOWN TODAY WHILE A COLD
FRONT APPROACHES FROM THE WEST. THE FRONT WILL MOVE THROUGH
TNGT USHERING IN COOLER HIGH PRESSURE FOR THE END OF THE WEEK.
&&

.NEAR TERM /THROUGH TONIGHT/...
MAIN CONCERN WITH CONVECTIVE COVERAGE THIS AFTERNOON AS FRONT
APPROACHES AND DEPTH OF MOISTURE INCREASES. ONSET OF GOOD HEATING
HAS BEEN DELAYED A BIT BY AC DECK OVER THE WEST AHEAD OF WEAK PRE-
FRONTAL CONVERGENCE ZONE WEST OF THE RIDGES. LATEST MODIFIED RAOBS
INDICATE 1-2K CAPES THIS AFTERNOON ONCE MID DECK FADES WHILE
DEGREE OF FOCUS IFFY PER BEST OVERALL LIFT TO THE WEST WITH FRONT
AND SOUTHERN S/W. LATEST WRF SHOWS ONSET OF TSRA ALONG THE
SOUTHERN BLUE RIDGE PER HEATING/OROGRAPHICS AHEAD OF SHEARING TN
VALLEY VORT LOBE...SO THINK AT LEAST WIDELY SCATTERED COVERAGE A
GOOD BET WEST THIS AFTERNOON. OUT EAST WHERE LIFT LESS KEY WITH
TIMING AND LOCATION OF DEVELOPING LEE TROF AS LOW LEVEL FLOW TENDS
TO BACK THIS AFTERNOON. APPEARS WARM AIR ALOFT MAY HINDER
CONVECTION A BIT LONGER OUT EAST SO SLOWING DOWN EASTWARD
PROGRESSION EVEN MORE THIS MORNING. OTRW UPDATED HWO TO REFLECT
SOUTHERN EXTENT OF SLIGHT RISK AREA THRU THE EVENING AS THE MAIN
FRONTAL BAND ATTEMPTS TO PUSH ACROSS THE WESTERN SLOPES LATE UNDER
BETTER DYNAMICS/SHEAR PASSING NORTH. WILL KEEP HIGH POPS FAR
WEST/SW FOR LATER ON DESPITE SOME POSSIBLE CUTOFF OF DEEP RH A BIT
BY MORE ORGANIZED TSRA WITH WAVE TO THE SW.

MORE HIGH TEMP RECORDS POSSIBLE THIS AFTERNOON (MAINLY EAST)
WHERE FULL SUN THICKNESS TEMPS FROM 12Z PUSHING MID/UPPER 90S.
SHOULD SEE READINGS JUMP BACK INTO THE MID/UPPER 80S MOUNTAINS
ONCE EARLY CLOUDS DIMINISH BUT LIKELY NOT AS HOT AS MONDAY GIVEN
MORE OF A SW TRAJECTORY AND A SLOWER START.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
FRONT JUMPS INTO THE LEE TROUGH OVERNIGHT SO PCPN WILL TEND TO
SKIP OVER THE NEW RIVER VALLEY AND BLUE RIDGE...BEFORE GETTING
BETTER ORGANIZED OVER THE EAST. REORGANIZATION WILL ACCELERATE
WEDNESDAY WITH HEATING AND THE SOUTHEASTERN PORTION OF THE CWA MAY
BE ON THE WESTERN EDGE OF THIS CONVECTION BEFORE IT HEADS TOWARD
THE COAST.

MODELS IN DECENT AGREEMENT ON THE ARRIVAL OF THE DRIER AIR
TO THE ENTIRE CWA BY LATE WEDNESDAY...ALTHOUGH THERE IS A HINT OF
LINGERING SHOWERS INTO WED EVENING IN THE NAM. HAVE SEEN THIS
OCCUR BEFORE WITH LOW LEVEL NORTH WINDS BEHIND A FRONT...SO AM
LEAVING A SLIGHT CHANCE UP TO THE BLUE RIDGE AT LEAST THROUGH 00Z
THURSDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
LOW PRESSURE WILL MOVE INTO THE OHIO VALLEY SAT...AND WEAKEN
ACROSS THE NORTHEAST SUNDAY. FRONTAL BOUNDARY LINGERS SOMEWHERE
ACROSS THE MID ATLANTIC AS MODELS ARE BECOMING DIVERGENT ON A
SOLUTION...WITH ONE HAVING THE FRONT AS FAR SOUTH AS GEORGIA...AND
THE OTHER IN MAINE SUN-MON. SAT STILL LOOKS LIKE BEST CHANCE FOR
STORMS...AS THE LOW MOVES ACROSS TO THE NORTH...WITH MORE A
DIURNAL TREND SUN-TUE...AS THE FRONTAL BOUNDARY WILL BE WEAK...BUT
PROVIDE ENOUGH CONVERGENCE FOR ISOLATED/SCATTERED
COVERAGE...ESPECIALLY THE MOUNTAINS. BY TUESDAY...THE FRONT WILL
BE MOVING EAST OF THE AREA WITH A WEAK TROUGH SET UP ACROSS THE
PIEDMONT. LOOKS LIKE WE WILL HEAT UP ONCE AGAIN BY THE MIDDLE OF
NEXT WEEK.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
WIDELY SCTD SHRA/TSRA WILL CONTINUE TO DEVELOP ACROSS THE
MOUNTAINS THRU LATE THIS AFTERNOON. MORE ORGANIZED SHOWERS AND
THUNDERSTORMS WILL BE ALIGNED ALONG THE FRONT WHICH WILL APPROACH
THE WESTERN COUNTY WARNING AREA CLOSER TO 00Z. OVERALL CONDITIONS
WILL BE VFR OUTSIDE OF TSTMS...UNTIL LATE TONIGHT WHEN MVFR
CIGS/VSBYS LIKELY. THUS WILL INIT WITH VICINITY MENTION MOST SITES
ESPCLY ACROSS THE WEST WITH MORE PREVAILING MVFR IN CONVECTION
THIS EVENING AND EARLY TONIGHT.

THE FRONT WILL SAG ACROSS THE PIEDMONT WED MORNING WITH ANY
CONVECTION ENDING BY EARLY AFTERNOON. HOWEVER SINCE THINK MAJORITY
LIKELY WILL SHIFT SE OF THE EASTERNMOST SITES WILL NOT INCLUDE
SHRA MENTION WED MORNING FOR NOW. MUCH DRIER AIR MOVES INTO THE
REGION WITH VFR CONDITIONS EXPECTED FOR WEDNESDAY NIGHT AND
THURSDAY. THE NEXT FRONT COMES THROUGH THE AREA OVER THE WEEKEND.

&&

.CLIMATE...
RECORDS ARE AGAIN POSSIBLE TODAY...BUT NOT QUITE A LIKELY AS ON MONDAY.

ROANOKE.................95/1994
LYNCHBURG...............97/1944
DANVILLE................99/1970
BLACKSBURG..............89/1984
BLUEFIELD...............84/1993

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JS/WP
NEAR TERM...JH/JS
SHORT TERM...JS/WP
LONG TERM...WP
AVIATION...AMS/JH/JS
CLIMATE...
Hazardous weather outlook, Jun 19, 8:13 AM EST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
913 AM EDT TUE JUN 19 2007

NCZ001>006-018>020-VAZ015>017-032-033-043-044-058-059-201315-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-
HALIFAX-CHARLOTTE-
913 AM EDT TUE JUN 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009>014-018>020-022>024-034-035-045>047-WVZ042>045-201315-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-GREENBRIER-
913 AM EDT TUE JUN 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. AS THE COLD FRONT APPROACHES THIS AFTERNOON...SCATTERED
SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE BOUNDARY.
SOME OF THESE STORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

The radar

The Roanoke radar (KFCX), 40 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Roanoke (C)

When
June 19, 12:32 PM EST
Where
Roanoke (C) County, Roanoke
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.270, -79.950

Thunderstorm winds downed trees blocking the intersection of Franklin Ave. and Avenham Road.

Thunderstorm Wind, Amherst

When
June 19, 3:25 PM EST
Where
Amherst County, 3 mi SE of Amherst
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
37.549, -79.011

The roof of home was damaged and large trees were uprooted.|

Hail, Tazewell

When
June 19, 5:25 PM EST
Where
Tazewell County, Richlands
Measured
1 in hail
Property damage
$2,000
Reported by
Public
Coordinates
37.100, -81.820

Thunderstorm Wind, Tazewell

When
June 19, 5:25 PM EST
Where
Tazewell County, Richlands
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.100, -81.820

Trees were uprooted and large branches were broken.

Thunderstorm Wind, Patrick

When
June 19, 8:15 PM EST
Where
Patrick County, 4 mi SE of Stuart
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.589, -80.229

Trees blocked VFW Road at Patrick Springs.

Thunderstorm Wind, Henry

When
June 19, 8:23 PM EST
Where
Henry County, 3 mi E of Sanville
Measured
52 kt (60 mph) estimated gust
Property damage
$750
Reported by
Department of Highways
Coordinates
36.720, -80.016

Several large tree limbs downed.

Thunderstorm Wind, Franklin

When
June 19, 9:00 PM EST
Where
Franklin County, Rocky Mt
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
County Official
Coordinates
37.000, -79.880

Large trees and power lines were blown down in the town of Rocky Mount. Roof damage was also reported at a manufacturer's training center building on North Main Street in Rocky Mount.

Thunderstorm Wind, Bedford

When
June 19, 9:57 PM EST
Where
Bedford County, 2 mi S of Bedford City
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.301, -79.530

A couple of trees down.

Thunderstorm Wind, Bedford

When
June 19, 10:28 PM EST
Where
Bedford County, 3 mi SW of Boonsboro
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.419, -79.309

Trees down.

Thunderstorm Wind, Amherst

When
June 19, 11:02 PM EST
Where
Amherst County, 2 mi E of Amherst
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
County Official
Coordinates
37.580, -79.013

Four to five trees down on Highway 60 East.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32657, 32658, 32659, 32660, 32661, 32665, 32671, 32674, 32676, 32678.